How Heroin Affects the Heart
Heroin is an opioid drug that’s highly addictive and detrimental to the health of people who abuse it. There’s hardly any part of a person’s body that isn’t affected by heroin use. The risk of experiencing serious side effects and adverse outcomes increase the longer someone uses the drug.
When someone takes heroin, it binds to the opioid receptors in their brain, flooding them with dopamine. That dopamine makes the person feel euphoric, and then the pleasurable high is followed by a period of deep relaxation or sedation.
Along with producing a high, heroin has many dangerous and even deadly side effects.
Some of the common side effects of using heroin and other opioids include constipation, impairment, urinary retention, accidents and there’s the risk of overdose as well.
Unfortunately, heroin can affect the heart by wreaking havoc on the cardiovascular system.
When someone takes heroin, it releases a burst of chemicals that creates euphoria. However, according to the Archives of Internal Medicine, researchers found that people who take opioids are more than twice as likely to have a heart attack as compared to people who don’t take opioids.
Heroin contains contaminants and toxins that aren’t meant to enter the bloodstream. When someone injects these substances, it can block their veins and the flow of blood in their cardiovascular system.
Heroin users, particularly chronic users of the drug, also experience disease and similar complications. This reaction is because the drug causes the areas around the heart to malfunction, which can lead to heart failure and other issues. People who take heroin and have a family history of heart disease are at particularly high risk of experiencing such issues.
Other ways heroin affects the heart include:
- Heroin can lead to problems with the heart’s functionality. People who take opioids may have problems with their heart contracting, particularly if they mix opioids with benzodiazepines like Xanax. Combining opioids and benzos can lead to heart failure in people who have underlying cardiac problems.
- Bradycardia is the medical term for a slowed heart rate. Experiencing it is relatively common for opioid users. When someone has bradycardia, it can lead to the inability to do physical activity because the heart rate can’t increase as it needs to with exercise.
- Vasodilation refers to the dilation of blood vessels which can create low blood pressure and sudden drops in blood pressure. Vasodilation can occur with opioid use.
- Infectious endocarditis is a deadly infection of heart valves and other heart structures, and it’s been seen in recent years in an increasing number of young people. It’s believed to be the result of intravenous heroin use. Even when people survive this dangerous condition, the survivors often have chronic cardiac diseases.
Opioids including heroin can have a devastating effect on every area of a person’s life including their heart and physical health, but also their relationships, financial stability and more. If you or a loved one struggle with addiction, consider seeking help at The Recovery Village. Call today and speak to a representative to discuss how individualized addiction treatment can be the first step on the path to recovery.